Look at this patient.
· Ask the patient about removal of teeth and how long he/she has been edentulous. · Date of onset and duration.· Drug history (phenothiazines, L-dopa and related drugs).
Smacking, chewing or chomping movement of the lips, seen particularly in elderly patients; it usually involves the masticatory, lowerfacial and tongue muscles.
Proceed as follows:
Comment if the patient is edentulous (Ann Neurol 1983; 13: 97).
This patient has orofacial dyskinesia (lesion) due to phenothiazines (aetiology) and is in considerable distress (functional status).
What is Meige's syndrome?
A combination of blepharospasm, oromandibular dystonia and cranial dystonia. There is spastic dysarthria when the throat andrespiratory muscles are affected. The neck muscles are invariably involved.
What do you understand by tardive dyskinesia?
It is a drug-induced dyskinesia which may appear long after drug therapy has been discontinued. It is troublesome and may resist allforms of treatment.
How would you manage such patients?
Anticholinergic drugs, baclofen, benzodiazepines and tetrabenazine, but pharmaco-therapy is usually ineffective. Injection ofbotulinum toxin into the masseter, temporalis and internal pterygoid muscles results in improvement in chewing and speech inapproximately 80% of patients with jaw closure due to oromandibular dystonia (Ophthalmology 1987; 2: 237-54).
Mention a few other dystonias.
Blepharospasm, spasmodic torticollis, laryngeal dystonias, writer's cramp.H. Meige (1866-1940), a French physician, also wrote on ancient Egyptian diseases.